Alert archive / Tennessee / High Wind Warnings in 2018

High Wind Warning 5, NWS Morristown, TN

December 1, 20188 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Dec 1, 2018, 12:00 PM EST for 8 counties in Tennessee. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 1, 2018, 12:00 PM EST (17:00 UTC)
Expired
Dec 1, 2018, 7:00 PM EST
In force
7 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 12:05 PM ESTNON-TSTM WND DMGGatlinburg, TNTREES AND POWER LINES DOWN NEAR GATLINBURG, AND PITTMAN CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS74 KMRX 011700
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1200 PM EST Sat Dec 1 2018

TNZ018-041-043-045-047-072-074-087-020000-
/O.UPG.KMRX.WI.Y.0023.000000T0000Z-181202T0000Z/
/O.NEW.KMRX.HW.W.0005.181201T1700Z-181202T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
1200 PM EST Sat Dec 1 2018

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect until 7 PM EST this evening. The Wind
Advisory is no longer in effect.

* WINDS...South 25 to 40 mph with gusts up to 80 mph.

* TIMING...Daybreak Saturday through the evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Strong winds may 
  blow down limbs, trees, and power lines. Scattered power 
  outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 1, 10:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 1, 10:25 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1025 AM EST Sat Dec 1 2018

.DISCUSSION...

Overall, no significant changes to the going forecast. Adjusted
PoPs slightly to come in line with current radar trends, but that
was about the extent of it.

Downsloping effects from mountain wave setup is evident in radar
trends this morning, with a general decrease in rain coverage
noted as precipitation has shifted northeast across the forecast
area. This trend will continue through the remainder of the
morning and afternoon hours as cross-terrain flow persists well
into the evening hours. Will continue to feature lower PoPs for
the central and northern portions of the forecast area, especially
northeast Tennessee and southwest Virginia where downslope flow
will persist the longest.

Temperatures appear to be in good standing as well. Still expect
to see highs in the 60s for much of the foothills and lower
elevations today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  53  67  48 /  80  70  10  10
Knoxville McGhee Tyson Airport, TN  61  55  67  46 /  60  50  20  10
Oak Ridge, TN                       61  53  66  46 /  60  70  10  10
Tri Cities Airport, TN              60  53  66  43 /  80  40  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 7 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

CD
Hazardous weather outlook, Dec 1, 3:32 AM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
332 AM EST Sat Dec 1 2018

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-020845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott-Russell-Washington-
332 AM EST Sat Dec 1 2018 /232 AM CST Sat Dec 1 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong and gusty winds are possible across portions of the
Cumberland Plateau today and tonight ahead of an approaching
frontal system. Gusts in the 25 to 35 mph range can be expected at
times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of wintry precipitation for parts of the area
starting Monday night through Wednesday. No significant
accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TNZ018-041-043-045-047-072-074-087-020845-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
332 AM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of East Tennessee.

.DAY ONE...Today and Tonight

An upper level disturbance and associated frontal system will
affect the region today and tonight, with strong southerly winds
being the greatest threat. A wind advisory is effect today across
the higher elevations where gusts in the 40 to 50 mph range are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of wintry precipitation starting Monday night
through Wednesday. No significant accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 9:45 PM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more14 hr
Dec 1, 5:27 PM ESTSpecial Weather StatementMRXKnox33 min
Dec 1, 5:56 PM ESTSpecial Weather StatementMRXGrainger34 min

Nearby

High Wind Warnings in Tennessee, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.